Iowa, 2010

Damaging Wind and Lightning Strike in Iowa, June 17, 2010

June 17, 2010 · NWS DVN · 2 events in 2 counties and zones

A severe thunderstorm downed a tree in Delaware County Iowa during the late evening of June 17. Around midnight early on June 18, lightning struck a man in Burlington, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A severe thunderstorm downed a tree in Delaware County Iowa during the late evening of June 17. Around midnight early on June 18, lightning struck a man in Burlington, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 17, 2:00 PM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU JUN 17 2010

.SYNOPSIS...
UNSEASONABLY STRONG 994 MB CYCLONE 2-3 STANDARD DEVIATIONS FROM
NORMAL CENTERED IN ND WITH IMPRESSIVE COLD FRONT EXTENDING ALONG THE
MN/DAKOTAS BORDER TO EXTREME NW KS. VERY UNSTABLE AIRMASS AHEAD OF
THE FRONT WITH CURRENT TEMPS 90+ WITH DEWPOINTS 70+. BEHIND THE FRONT
DEWPOINTS DROP OFF DRAMATICALLY INTO THE 20S WITH GRADIENT WEST
WINDS GUSTING TO 50 KNOTS. CLUSTERS OF STORMS WERE LOCATED IN ND AND
NORTHERN MN WITH OTHER STORMS JUST STARTING TO ERUPT ALONG THE COLD
FRONT IN EXTREME WESTERN MN. HAD A FEW STORMS EARLIER TODAY IN THE
WESTERN DVN CWA BUT HAVE SINCE DISSIPATED AS THEY OUTRAN THE BETTER
MOIST AXIS AND FORCING FURTHER TO THE WEST. CURRENT TEMPS IN THE DVN
CWA WERE IN THE 80S WITH DEWS IN THE 60S TO LOWER 70S.  ..HAASE..

&&

.SHORT TERM...TONIGHT AND FRIDAY...
FULLY EXPECT A MATURE LINEAR MCS TO FORM REMAINDER OF THIS AFTERNOON
FROM WESTERN MN TO WESTERN IA...AND THEN PROGRESS EAST. OPERATIONAL
MODELS FAIRLY SIMILAR IN BRINGING THIS SQUALL LINE INTO OUR WESTERN
CWA THIS EVENING WITH POTENTIAL FOR DAMAGING WINDS OF 60-70 MPH AND
ISOLATED LARGE HAIL. MODERATE RISK REMAINS FOR SEVERAL COUNTIES IN
THE CWA AND WILL MENTION SEVERE WORDING IN THE GRIDS/ZFP ONLY IN THE
MODERATE RISK AREA. MCS SHOULD DIMINISH OVERNIGHT AS IT CONTINUES TO
MOVE EAST OR SOUTHEAST. HAVE NOT ISSUED A FLASH FLOOD WATCH FOR THIS
EVENT YET BUT LOCALLY VERY HEAVY RAIN MAY CAUSE FLASH FLOODING IN
SOME SPOTS. WILL CONTINUE TO MONITOR THE PROGRESS OF THIS SITUATION
AND A FLASH FLOOD WATCH CAN ALWAYS BE ISSUED THIS EVENING.
THERMODYNAMICALLY SPEAKING THE GREATEST INSTABILITY IS TO OUR WEST
AND THIS IS WHERE THE MOST INTENSE ACTIVITY SHOULD REMAIN. TIME WILL
TELL. WILL FORECAST MIN TEMPS IN THE LOWER TO MID 70S SO THE MUGGIES
ARE BACK WITH A VENGEANCE.

FRIDAY...POTENTIALLY A MORE WIDESPREAD AND MORE INTENSE SEVERE
WEATHER EVENT UNFOLDING FOR FRIDAY LATE AFTERNOON INTO FRIDAY NIGHT.
AS IMPULSE PASSES BY TO THE NORTH TO SUPPLY SOME DYNAMICS AND MID
LEVEL WINDS INCREASE TO OVER 50 KNOTS MODERATE TO STRONG DEEP LAYER
SHEAR EXPECTED. COLD FRONT WILL BE APPROACHING FROM THE WEST WITH
THE AIRMASS AHEAD OF THE FRONT HAVING MLCAPES OF 2000-3000 J/KG.
SURFACE DEWS SHOULD BE AT LEAST IN THE LOWER TO MID 70S WITH TEMPS
AROUND 90. THIS RAISES THE POTENTIAL FOR A WIDESPREAD WIND DAMAGE OR
DERECHO EVENT WITH AT LEAST 70-80 MPH WINDS. THESE SPEEDS ALONG WITH
SATURATED SOILS COULD EASILY BLOW OVER MANY MORE TREES THAN USUAL IN
THIS TYPE OF EXTREME EVENTS. EXPECTING A HIGH END EVENT WITH
CURRENTLY SPC HAVING THE ENTIRE CWA IN SLIGHT RISK WITH UPGRADE TO
MODERATE RISK POSSIBLE. WILL MENTION SEVERE WORDING FOR FRIDAY
AFTERNOON IN OUR WESTERN CWA AS COLD FRONT APPROACHES FROM THE WEST.
STAY TUNED TO LATER FORECASTS AND HAZARDOUS WEATHER OUTLOOKS
CONCERNING THIS SCENARIO.

PRECIPITABLE WATERS WILL BE APPROACHING 2.00 INCHES SO CERTAINLY THE
THREAT OF TORRENTIAL RAINS WITH RATES OF 2 INCHES PER HOUR RAISING
THE RISK FOR FLASH FLOODING ON ALREADY SATURATED SOILS. ANY
WIDESPREAD HEAVY RAINS WOULD ALSO GREATLY AGGRAVATE OR CAUSE NEW
RIVER FLOODING.  ..HAASE..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
...SIGNIFICANT SEVERE WEATHER EVENT FRIDAY NIGHT...THEN A HIGHER END
HEAVY RAIN EVENT SUNDAY INTO MONDAY...POTENTIALLY DANGEROUS FLASH
FLOODING POTENTIAL MAIN CONCERN INTO MIDDLE OF NEXT WEEK...

OVERVIEW...AS DISCUSSED YESTERDAY...GUIDANCE TRENDING TOWARD MAJOR
CONVECTION INTO FRIDAY NIGHT TO SET UP OUTFLOW BOUNDARY WITH A 18-30
HOUR DRY PERIOD AHEAD OF NEXT MCS EVENT.  THEN SUBSEQUENT CONVECTIVE
EVENTS WILL FOLLOW 18 TO 30 HOURS LATER INTO WEDNESDAY OR EVEN
THURSDAY WITH AREA REMAINING NEAR BATTLE-ZONE WITH HIGH RISK OF VERY
HEAVY RAINFALL AND INCREASING HIGH END BOW ECHO TO LOW-MID STRENGTH
DERECHO POTENTIAL INTO MIDDLE OF NEXT WEEK. BIGGEST CONCERN ARE HEAVY
RAINS THAT COULD RESULT IN A MAJOR FLASH FLOODING AND FLOODING RISK.
ALSO A HIGHER END SEVERE RISK FROM STRAIGHT LINE WINDS OF 60 TO OVER
80+ MPH INCREASINGLY POSSIBLE BY EARLY NEXT WEEK.  GUIDANCE USED A
70/30 BLEND OF HI-RES ECMWF/GEM-NH MIX WITH THE GFS. CONFIRMATION OF
MAGNITUDE OF MCS EVENT/S/ SUNDAY...MONDAY SHOULD BE ASCERTAINED NEXT
24 HOURS.

FRIDAY NIGHT...UPPED POPS TO LIKELY WEST TO HIGH CHANCE EAST WITH A
MODERATE SEVERE WEATHER EVENT WITH NW 1/2 FORECAST AREA MOST
SUSCEPTIBLE FOR SEVERE WEATHER.  LOCAL TOOLS SUGGEST STRONG COOL POOL
TO DEVELOP WITH WIDESPREAD 40 TO 60+ MPH WINDS WITH ISOLATED 60 TO
70+ MPH INTO LATE EVENING HOURS.  ISOLATED HAIL UP TO 1.25 INCHES AND
EVEN A BRIEF TORNADO CAN/T BE RULED OUT OVER NW 1/4 TO 1/3 AREA UNTIL
CIRCA 9 TO 10 PM.  MOST LOCATIONS SHOULD RECEIVE MAINLY MODERATE
RAINFALL AMOUNTS WITH LOCALIZED 1 TO 1.5+ INCH AMOUNTS.  HIGH PW/S UP
TO NEAR 2 INCHES TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES THAT
COULD RESULT IN LOW END FLASH FLOODING IN URBAN AND LOW LYING
LOCATIONS. KEPT LOWS IN THE UPPER 60S NW TO LOWER 70S SW AS FRONT
PASSES BEHIND MCS BOWING COMPLEX.

SATURDAY...POTENTIAL ENERGY RELEASED TO ALLOW FOR STRONGER SFC HIGH
TO MOVE IN BEHIND LATENT HEAT ENHANCED SFC WAVE AND UPPER AIR VORT
MAX TO ALLOW FOR DRY PERIOD AND SLIGHTLY COOLER AND LESS HUMID.
LOWERED HIGHS 2 TO 4 DEGREES WITH SOME LOCATIONS POSSIBLY STILL A
COUPLE OF DEGREES TOO WARM FOR LATER SHIFTS TO REASSESS.  SATURDAY
NIGHT...CLOUDS TO INCREASE LATE WITH SOME SHRA/TSRA TO POSSIBLY
ARRIVE TOWARD DAYBREAK.  LOCAL FORCING TOOLS SUGGEST PRECIPITATION
ARRIVAL MAY BE A FEW HOURS STILL TOO QUICK.  LOWS IN NE SECTIONS ALSO
MAY NEED LOWERING BY 2 TO 3 DEGREES.

SUNDAY/MONDAY...RISK OF A HIGH END FLASH FLOODING EVENT.  HIGH END
MCS/S/ WITH LOTS OF HEAVY RAIN AND RISK OF SEVERE WEATHER IN FORM OF
STRAIGHT LINE WINDS UP TO 70 MPH OVER SOUTH 1/3 TO 1/2.  LOCAL TOOLS
SUGGEST HEAVIEST RAIN TO FALL ROUGHLY 40 MILES EITHER SIDE OF A
WILLIAMSBURG TO MONMOUTH LINE WHERE 1 TO LOCALLY 4 PLUS INCH AMOUNTS
SUGGESTED. VERY MOIST SOILS WOULD RESULT IN MODERATE TO HIGHER END
FLASH FLOODING RISK WITH HIGHER END RIVER FLOODING.  SINCE STILL
SEVERAL DAYS OUT...WILL EMPHASIZE THIS ONLY IN THIS DISCUSSION AND
REVIEW MAGNITUDE OF THIS RISK FRIDAY.  LOCAL MEDIA PARTNERS AND
INTERESTED INDIVIDUALS SHOULD CLOSELY MONITOR THIS SITUATION. TEMPS
HAVE LOWERED HIGHS SIGNIFICANTLY AND EVIDENCE STILL TOO HIGH OVER
NORTH 1/3 TO 1/2 BY AT LEAST 2 TO 5 DEGREES FOR LATER SHIFTS TO
RECONSIDER. LOWS MADE ONLY MINOR CHANGES TO.

TUESDAY AND WEDNESDAY...MINOR CHANGES...EVIDENCE NEXT MCS EVENT WITH
HIGHER TEMPS AND INSTABILITY TO BE A STRONG BOW ECHO TO DERECHO
WITH SIGNIFICANT AREAS OF 80+ MPH POSSIBLE.  AS DISCUSSED
YESTERDAY...THIS ALSO SHOULD BE BETTER DETERMINED FRIDAY.  HIGHS WILL
BE A CHALLENGE AS CONVECTIVE OUTFLOW MAY RESULT IN HIGHS 5+ DEGREES
WARMER OR COLDER DEPENDING ON LOCATION.

THURSDAY...HAVE SLIGHT CHANCE POPS WITH EVIDENCE OF MODEL CONVECTIVE
INSTABILITY ISSUES.  NWP INITIALIZATION TOOLS SUGGEST MAJOR CHANGES
POSSIBLE IF NOT PROBABLE TO SUBSEQUENT RUNS FOR DAY 7 INTO NEXT
WEEKEND. KEPT TEMPS ABOVE NORMAL AND HUMID FOR NOW.   ..NICHOLS..

&&

.AVIATION...
VFR CONDS REMAINDER OF THIS AFTERNOON BUT SQUALL LINE SHOULD BE
MOVING INTO EASTERN IA THIS EVENING FROM THE WEST. MVFR TO OCNL IFR
IN THUNDERSTORMS. STORMS SHOULD WEAKEN AND DIMINISH OVERNIGHT.
ANOTHER ROUND OF WIDESPREAD STORM SHOULD ARRIVE LATE FRIDAY
AFTERNOON OR EVENING. VFR CONDS OUTSIDE OF THUNDERSTORMS. SOUTH
WINDS 10 TO 15 KNOTS THROUGH FRIDAY.  ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/NICHOLS
Hazardous weather outlook, Jun 17, 9:13 AM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CDT THU JUN 17 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181515-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1013 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING NORTHWEST OF A LINE FROM DUBUQUE IOWA TO WASHINGTON
IOWA...AND A SLIGHT RISK FOR THE REST OF EASTERN IOWA AND FAR
NORTHWEST ILLINOIS.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING AND EARLY AFTERNOON MAINLY WEST OF THE MISSISSIPPI RIVER.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

LATE THIS AFTERNOON AND EVENING...SEVERE THUNDERSTORMS OVER THE
NORTHERN PLAINS AND UPPER MIDWEST ARE EXPECTED TO DEVELOP INTO A
LARGE COMPLEX AND MOVE SOUTHEAST ACROSS PORTIONS OF THE OUTLOOK
AREA. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS
OF 60 TO 80 MPH... MAINLY OVER PORTIONS OF EASTERN IOWA...WITH
LARGE HAIL AROUND THE SIZE OF QUARTERS ALSO POSSIBLE. IN
ADDITION...HEAVY RAINFALL IN EXCESS OF AN INCH WILL BE POSSIBLE
BRINGING A RISK OF FLASH FLOODING.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL SYSTEM PUSHING INTO A VERY WARM AND HUMID AIRMASS ACROSS
THE REGION WILL IGNITE STRONG TO SEVERE THUNDERSTORMS IN OR NEAR
THE OUTLOOK AREA FRIDAY AFTERNOON AND EVENING. INDIVIDUAL STORM
CELLS MAY BE ABLE TO PRODUCE LARGE HAIL...DAMAGING WINDS AND EVEN
A FEW TORNADOES BY LATE FRIDAY AFTERNOON NORTHWEST OF A LINE FROM
IOWA CITY...TO DUBUQUE. THESE INDIVIDUAL STORMS ARE THEN EXPECTED
TO BECOME A LARGER COMPLEX OF STORMS PRODUCING DAMAGING STRAIGHT
LINE WINDS AS THEY SPREAD ACROSS THE REST OF THE AREA THROUGH
FRIDAY NIGHT. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN AND FLASH FLOODING. THE STORM PREDICTION CENTER
HAS PLACED THE ENTIRE AREA UNDER A SLIGHT RISK OF SEVERE WEATHER
FRIDAY AND FRIDAY NIGHT. BEFORE THE STORMS ARRIVE...TEMPERATURES
AROUND 90 DEGREES WITH HIGH HUMIDITY WILL PRODUCE VERY
UNCOMFORTABLE HEAT INDICES IN THE MID TO UPPER 90S.

PORTIONS OF THE OUTLOOK AREA WILL CONTINUE TO BE UNDER THE GUN
FOR MORE ROUNDS OF THUNDERSTORMS FROM SATURDAY THROUGH AT LEAST
NEXT MONDAY. MUCH WILL DEPEND ON WHERE A WEST-TO-EAST ORIENTED
FRONTAL BOUNDARY ALIGNS ITSELF DURING THIS PERIOD THAT WILL ALLOW
CERTAIN AREAS TO EXPERIENCE MORE THUNDERSTORM ACTIVITY THAN
OTHERS. WITH A VERY WARM AND HUMID AIRMASS REESTABLISHING ACROSS
THE REGION THROUGH THE WEEKEND...SOME STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS BEING THE PRIMARY THREAT. ALSO...THESE
THUNDERSTORM COMPLEXES WILL PRODUCE VERY HEAVY RAINFALL AND MAKE
AREAS SUSCEPTIBLE TO FLASH FLOODING. REPEATED ROUNDS OF HEAVY
RAINFALL THROUGH EARLY NEXT WEEK WILL AGGRAVATE ONGOING RIVER
FLOODING SITUATIONS...OR CREATE NEW ONES.

.SPOTTER INFORMATION STATEMENT...

AN EMERGENCY MANAGERS CONFERENCE CALL WILL BE CONDUCTED AT 11 AM
THIS MORNING.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING...AND AGAIN
FRIDAY AFTERNOON AND EVENING.

HAASE

In the hours before

Special weather statement, Jun 17, 8:54 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CDT THU JUN 17 2010

IAZ040-041-051-052-063-064-180345-
DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA-IOWA IA-JOHNSON IA-
954 PM CDT THU JUN 17 2010

...THUNDERSTORMS ARRIVING BEFORE MIDNIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING OUT OF NORTH
CENTRAL IOWA WILL MOVE INTO BUCHANAN...DELAWARE...BENTON AND LINN
COUNTIES BETWEEN 11 PM AND MIDNIGHT.  BY MIDNIGHT THE LINE OF STORMS
IS EXPECTED TO EXTEND FROM NEAR MANCHESTER SOUTHWEST THROUGH CEDAR
RAPIDS AND MARENGO.

WIND GUSTS AS HIGH AS 60 MPH AND HAIL ONE INCH IN DIAMETER WILL BE
POSSIBLE WITH THESE STORMS.  LOCALLY HEAVY RAIN WILL ALSO OCCUR AND
MAY RESULT IN STREET FLOODING AND PONDING OF WATER ON ROAD SURFACES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY
MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.

&&

LAT...LON 4230 9114 4229 9137 4161 9137 4142 9141
      4145 9151 4151 9153 4152 9230 4229 9229
      4230 9207 4246 9207 4248 9210 4261 9207
      4263 9114

DLF

The radar

The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
June 17, 10:50 PM CST
Where
Delaware County, 0.85 mi WSW of Backbone State Park to 1.61 mi NNW of Backbone State Park
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
42.615, -91.565

Wind gusts estimated to be 65 mph blew down a tree in Backbone State Park blocking a road around 1150 pm June 17. This report was relayed by the Delaware County Sheriffs Office.

Lightning, Des Moines

When
June 17, 11:00 PM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
40.810, -91.120

Lightning struck a man in Burlington, IA around 1200 am June 18. The victim sustained minor injuries. This report was confirmed by hospital personnel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238948, 238951.